Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 16, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 31, 2011, 9:20 PM CDT for Collingsworth County, Donley County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2011, 9:20 PM CDT (02:20 UTC)
- Expired
- May 31, 2011, 9:55 PM CDT
- In force
- 35 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Collingsworth County, TX, Donley County, TX
The radar
The Amarillo radar (KAMA), 115 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3842 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
310 WUUS54 KAMA 010220 SVRAMA TXC087-129-010315- /O.NEW.KAMA.SV.W.0016.110601T0220Z-110601T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 920 PM CDT TUE MAY 31 2011 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS SOUTHEASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 1015 PM CDT * AT 920 PM CDT...TRAINED WEATHER SPOTTERS HAVE DETECTED A SEVERE THUNDERSTORM THAT HAD PRODUCED QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF HEDLEY...OR ABOUT NEAR MEMPHIS... MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... QUAIL... HEDLEY... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL TO THE SIZE OF QUARTERS IN MEMPHIS TEXAS. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3503 10066 3497 10020 3474 10030 3475 10076 TIME...MOT...LOC 0220Z 207DEG 32KT 3475 10054 $$ KNS
3 follow-up statements
593 WWUS54 KAMA 010232 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 932 PM CDT TUE MAY 31 2011 TXC087-129-010315- /O.CON.KAMA.SV.W.0016.000000T0000Z-110601T0315Z/ DONLEY TX-COLLINGSWORTH TX- 932 PM CDT TUE MAY 31 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SOUTHWESTERN COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES... AT 931 PM CDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF HEDLEY...OR NEAR MEMPHIS...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO THE SIZE OF GOLF BALLS IN MEMPHIS TEXAS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3503 10066 3497 10020 3474 10030 3475 10076 TIME...MOT...LOC 0231Z 206DEG 24KT 3480 10052 $$ KNS
056 WWUS54 KAMA 010245 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 945 PM CDT TUE MAY 31 2011 TXC087-129-010315- /O.CON.KAMA.SV.W.0016.000000T0000Z-110601T0315Z/ DONLEY TX-COLLINGSWORTH TX- 945 PM CDT TUE MAY 31 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SOUTHWESTERN COLLINGSWORTH AND EAST CENTRAL DONLEY COUNTIES... AT 944 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF QUAIL...OR ABOUT 10 MILES NORTH OF MEMPHIS...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING HAIL...UP TO THE SIZE OF GOLF BALLS IN MEMPHIS TEXAS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3484 10073 3503 10066 3497 10020 3474 10030 TIME...MOT...LOC 0244Z 206DEG 24KT 3489 10048 $$ KNS
843 WWUS54 KAMA 010255 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 955 PM CDT TUE MAY 31 2011 TXC087-129-010304- /O.CAN.KAMA.SV.W.0016.000000T0000Z-110601T0315Z/ DONLEY TX-COLLINGSWORTH TX- 955 PM CDT TUE MAY 31 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COLLINGSWORTH AND EAST CENTRAL DONLEY COUNTIES IS CANCELLED... AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND LIGHTING WERE STILL POSSIBLE FROM THIS THUNDERSTORM. LAT...LON 3484 10073 3503 10066 3497 10020 3474 10030 TIME...MOT...LOC 0254Z 206DEG 24KT 3495 10044 $$ KNS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:59 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 31, 6:59 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 659 PM CDT TUE MAY 31 2011 .UPDATE... UPDATED FOR 00Z AVIATION DISCUSSION. && .AVIATION... GENERALLY VFR CONDITIONS CAN BE EXPECTED OVER THE NEXT 24 HOURS...ALTHOUGH THUNDERSTORMS AND LOW CLOUDS MAY IMPACT KAMA OVERNIGHT. THUNDERSTORM COVERAGE WILL INCREASE FROM SOUTH TO NORTH... SO RETAINED THE CB REMARKS AT KAMA AND KGUY. LOWER CONFIDENCE OF CONVECTION DIRECTLY IMPACTING THE TERMINALS PRECLUDED INSERTING VCTS/TSRA AT THIS TIME...ALTHOUGH REALLY ONLY THINK KAMA HAS THE BEST CHANCE. SOME MVFR CIGS COULD DEVELOP AFTER 06Z...ESPECIALLY AT KAMA...BUT HELD ONTO THE SCATTERED DECK FOR NOW. WINDS WILL BECOME SOUTH TO SOUTHWESTERLY BY 15Z WITH SPEEDS INCREASING TO 20-25 KNOTS WITH GUSTS TO 30-35 KNOTS. KNS && .DISCUSSION... /ISSUED 530 PM CDT TUE MAY 31 2011/ UPDATED ZONE FORECASTS FOR SEVERE THUNDERSTORM WATCH 409 WHICH WILL BE IN EFFECT FOR SOUTHEAST PANHANDLE UNTIL 11 PM CDT. CONTINUED FORECAST TREND OF MOISTURE AND THUNDERSTORMS PUSHING NORTH INTO THE TEXAS PANHANDLE THROUGH THE EVENING HOURS. GARCIA && .PREV DISCUSSION... /ISSUED 415 PM CDT TUE MAY 31 2011/ RAIN CHANCES AND STRONG TO SEVERE THUNDERSTORM POTENTIAL TONIGHT ARE THE FORECAST CHALLENGES OF THE DAY. LATEST MODELS WERE IN FAIR AGREEMENT. USED A BLEND WITH NO PREFERENCE FOR ONE MODEL OVER ANOTHER. THE BIGGEST CHANGE WAS TO INCREASE RAIN CHANCES TONIGHT ACROSS THE SOUTH TEXAS PANHANDLE. AT 4 PM CDT ACROSS THE PANHANDLES...SUNNY AND WARM CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES IN THE MID 80S TO LOWER 90S. A WARM FRONT WAS LOCATED FROM JUST SOUTH OF LUBBOCK TO JUST NORTH OF CHILDRESS TEXAS AND WAS MOVING NORTHWEST. TONIGHT...WARM FRONT WILL QUICKLY SURGE NORTH AND THROUGH THE AREA THIS EVENING. THE AIR WILL QUICKLY DESTABILIZE ACROSS THE AREA. THINK SHOWERS AND THUNDERSTORMS WILL FIRST DEVELOP WEST OF LUBBOCK BY 6 OR 7 PM...THEN SPREAD NORTHEAST. INCREASED RAIN CHANCES OVER THE SOUTH TEXAS PANHANDLE THIS EVENING THINKING STORMS WILL DEVELOP AND MOVE INTO THIS AREA MAINLY IN THE 7 PM TO 1 AM CDT TIME FRAME. A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN HAZARDS WITH MUCAPE 1500-3500 J/KG...WITH THE SOUTH TEXAS PANHANDLE HAVING THE HIGHEST CHANCE FOR SEVERE...ESPECIALLY SOUTHEAST OF A HEREFORD TO SHAMROCK LINE WHERE FAIRLY CONFIDENT THESE AREAS WILL EXPERIENCE LOWER TO MID 60S DEWPOINTS SOUTH OF THE WARM FRONT BY 9 PM. THERE MAY BE A LOW CHANCE FOR A TORNADO NEAR THE WARM FRONT 7-10 PM NEAR OR SOUTH OF THIS LINE WHERE 0-3 KM SRH MAY APPROACH 200 M2/S2...THOUGH HIGH CLOUD BASES AROUND 6000 FT AGL MAY HINDER TORNADO DEVELOPMENT. LOCALLY HEAVY RAINFALL IS POSSIBLE IN AREAS THAT RECEIVE STORMS WITH HIGH MOISTURE CONTENT...THOUGH NOT SURE THAT MANY PLACES WILL GET WET. STILL APPEARS TO BE A DECENT SHOT FOR RAINFALL OVER THE SOUTH TEXAS PANHANDLE WITH LOWER RAIN CHANCES FARTHER NORTH. AFTER MIDNIGHT...A FEW STORMS MAY LINGER OVER THE AREA...SO KEPT 20 TO 30 PERCENT CHANCES WITH THE HIGHEST CHANCES OVER THE EAST PANHANDLES. PATCHY FOG AND LOW CLOUDS MAY DEVELOP...BUT DID NOT MENTION WITH LOW CONFIDENCE OF OCCURRENCE. THE WARMER 12Z METMOS LOWS SEEMED TO BE ON TRACK DUE TO SOUTH WINDS AND MUCH HIGHER SURFACE DEWPOINTS IN THE LOWER 60S MOVING INTO THE AREA. WEDNESDAY...KEPT 20 PERCENT CHANCE FOR STORMS MAINLY OVER THE NORTH TEXAS AND OKLAHOMA PANHANDLES WHERE BEST MOISTURE...LIFT...AND INSTABILITY WILL BE LOCATED. A FEW STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAINFALL...MAINLY DURING THE AFTERNOON AND EVENING HOURS. OTHERWISE...PARTLY TO MOSTLY SUNNY CONDITIONS WILL PREVAIL. WENT WITH THE COOLER 12Z MAVMOS HIGHS THINKING THE AIR MAY BE A BIT SLOW TO RECOVER FROM POSSIBLE RAINFALL TONIGHT. THURSDAY WILL BE A HOT AND WINDY DAY. THINK SURFACE WINDS WILL STAY BELOW ADVISORY CRITERIA OF 35 MPH SUSTAINED...BUT MAY BE IN THE 20 TO 34 MPH RANGE WITH GUSTS UP TO 45 MPH. USED A BLEND OF THE 12Z MAV/METMOS HIGHS. FRIDAY THROUGH NEXT TUESDAY...DRY CONDITIONS AND ABOVE AVERAGE TEMPERATURES CAN BE EXPECTED WITH MID/UPPER LEVEL RIDGING. RAIN CHANCES APPEAR TO BE VERY LOW. WENT ABOVE 12Z MEXMOS HIGHS THINKING DRY GROUND CONDITIONS AND ABUNDANT SUN WILL ALLOW FOR GOOD HEATING EACH DAY. MBS && .FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON WEDNESDAY DUE TO HIGHER HUMIDITY LEVELS...THOUGH BREEZY CONDITIONS WILL OCCUR. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ON THURSDAY WITH WINDY CONDITIONS AND DECREASING HUMIDITY LEVELS. STRONG SOUTH WINDS MAY BE POSSIBLE ON THURSDAY...THOUGH APPEARS HUMIDITY LEVELS WILL STAY ABOVE 15 PERCENT. ELEVATED FIRE WEATHER CONDITIONS MAY BE POSSIBLE THIS WEEKEND DUE TO LOW HUMIDITY AND BREEZY CONDITIONS. MBS && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
Hazardous weather outlook, May 31, 3:44 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 344 PM CDT TUE MAY 31 2011 OKZ001>003-TXZ001>020-011100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 344 PM CDT TUE MAY 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH EARLY THIS EVENING ACROSS ALL OF THE PANHANDLES DUE TO EAST TO SOUTHEAST WINDS OF 15 TO 20 MPH WITH SOME HIGHER GUSTS AND MINIMUM RELATIVE HUMIDITIES AROUND 10 TO 20 PERCENT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN TEXAS PANHANDLE THIS AFTERNOON...AND OVER ALL OF THE AREA TONIGHT. A FEW OF THE STORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION... LOCALLY HEAVY RAIN MAY OCCUR IN THE SOUTHERN TEXAS PANHANDLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT ACROSS THE NORTH AND NORTHWEST PARTS OF THE PANHANDLES. A FEW STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE... WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ELVATED FIRE WEATHER CONDITIONS WILL DEVELOP THURSDAY THROUGH SUNDAY ACROSS THE PANHANDLES AS DRY AIR AND INCREASING SOUTHERLY WINDS RETURN TO THE ARA. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IN THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE LIMITED ACTIVATION LATER THIS AFTERNOON OR EVENING...AND ALSO WEDNESDAY AFTERNOON AND EVENING. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING AND AGAIN THURSDAY THROUGH SUNDAY.
In the hours before
Special weather statement, May 31, 9:17 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 917 PM CDT TUE MAY 31 2011 TXZ019-020-010245- DONLEY TX-COLLINGSWORTH TX- 917 PM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR COLLINGSWORTH AND DONLEY COUNTIES. AT 917 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 13 MILES SOUTH OF HEDLEY...MOVING NORTHEAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER INCLUDING LARGE HAIL MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:20 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 55 min |
| May 31, 11:41 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Roberts | 64 min |
| Jun 1, 12:33 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree, Roberts | 57 min |
| Jun 1, 4:02 AM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.